Alert archive / Kansas / Wind Advisories in 2023

Wind Advisory 8, NWS Topeka, KS

April 16, 202323 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 16, 2023, 2:43 AM CDT for 23 counties in Kansas. It took effect at Apr 16, 2023, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 16, 2023, 2:43 AM CDT (07:43 UTC)
In effect from
Apr 16, 2023, 10:00 AM CDT
Expired
Apr 16, 2023, 7:00 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 7.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-04-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-04-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -186 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-186 m²/s²
0-3 km storm-relative helicity
-139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

925 
WWUS73 KTOP 160743
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
243 AM CDT Sun Apr 16 2023

KSZ008>010-170000-
/O.NEW.KTOP.WI.Y.0008.230416T1500Z-230417T0000Z/
/O.NEW.KTOP.FZ.A.0001.230417T0900Z-230417T1200Z/
Republic-Washington-Marshall-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, and Frankfort
243 AM CDT Sun Apr 16 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...
...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH MONDAY
MORNING...

* WHAT...For the Wind Advisory, northwest winds 20 to 30 mph with
  gusts up to 45 mph expected. For the Freeze Watch, sub- freezing
  temperatures as low as 30 possible.

* WHERE...Republic, Washington and Marshall Counties.

* WHEN...For the Wind Advisory, from 10 AM this morning to 7 PM 
  CDT this evening. For the Freeze Watch, from late tonight 
  through Monday morning.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Frost and freeze conditions could kill crops, other sensitive 
  vegetation and possibly damage unprotected outdoor plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ011-012-020>024-026-034>040-054>056-058-059-170000-
/O.NEW.KTOP.WI.Y.0008.230416T1500Z-230417T0000Z/
Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-
Ottawa-Dickinson-Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-
Osage-Franklin-Coffey-Anderson-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, 
Valley Falls, Oskaloosa, Perry, McLouth, Grantville, Meriden, 
Nortonville, Minneapolis, Bennington, Abilene, Herington, 
Junction City, Council Grove, Alma, Eskridge, Maple Hill, 
Alta Vista, McFarland, Harveyville, Paxico, Topeka, Lawrence, 
Emporia, Osage City, Carbondale, Lyndon, Burlingame, Overbrook, 
Ottawa, Burlington, Lebo, and Garnett
243 AM CDT Sun Apr 16 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central and eastern Kansas.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
AJ
2 follow-up statements
306 
WWUS73 KTOP 161928
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
228 PM CDT Sun Apr 16 2023

KSZ008>010-170330-
/O.UPG.KTOP.FZ.A.0001.230417T0900Z-230417T1200Z/
/O.NEW.KTOP.FZ.W.0001.230417T0900Z-230417T1300Z/
/O.CON.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/
Republic-Washington-Marshall-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, and Frankfort
228 PM CDT Sun Apr 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 30 expected. For the Wind Advisory, northwest winds 20 
  to 30 mph with gusts up to 40 mph.

* WHERE...Republic, Washington and Marshall Counties.

* WHEN...For the Freeze Warning, from 4 AM to 8 AM CDT Monday. 
  For the Wind Advisory, until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Freezing conditions will kill or damage sensitive vegetation
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

KSZ011-012-020>024-034>036-170330-
/O.NEW.KTOP.FZ.W.0001.230417T0900Z-230417T1300Z/
/O.CON.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/
Nemaha-Brown-Cloud-Clay-Riley-Pottawatomie-Jackson-Ottawa-
Dickinson-Geary-
Including the cities of Sabetha, Seneca, Hiawatha, Horton, 
Concordia, Clay Center, Manhattan, Wamego, St. Marys, Holton, 
Minneapolis, Bennington, Abilene, Herington, and Junction City
228 PM CDT Sun Apr 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 4 AM TO 8 AM CDT MONDAY...

* WHAT...For the Freeze Warning, sub-freezing temperatures as 
  low as 31 expected. For the Wind Advisory, northwest winds 20 
  to 30 mph with gusts up to 45 mph.

* WHERE...Nemaha, Brown, Cloud, Clay, Riley, Pottawatomie, 
  Jackson, Ottawa, Dickinson and Geary Counties.

* WHEN...For the Freeze Warning, from 4 AM to 8 AM CDT Monday. 
  For the Wind Advisory, until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Freezing conditions will kill or damage sensitive vegetation.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

Take steps now to protect tender plants from the cold.

&&

$$

KSZ026-037>040-054>056-058-059-170000-
/O.CON.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
228 PM CDT Sun Apr 16 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of central and eastern Kansas.

* WHEN...Through 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
484 
WWUS73 KTOP 162358
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
658 PM CDT Sun Apr 16 2023

KSZ008>012-020>024-034>036-171300-
/O.EXP.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/
/O.CON.KTOP.FZ.W.0001.230417T0900Z-230417T1300Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Ottawa-Dickinson-Geary-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Minneapolis, Bennington, Abilene, 
Herington, and Junction City
658 PM CDT Sun Apr 16 2023

...FREEZE WARNING REMAINS IN EFFECT FROM 4 AM TO 8 AM CDT
MONDAY...
...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 4 AM to 8 AM CDT Monday.

* IMPACTS...Frost and freeze conditions could kill crops, other 
  sensitive vegetation and possibly damage unprotected outdoor 
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

KSZ026-037>040-054>056-058-059-170100-
/O.EXP.KTOP.WI.Y.0008.000000T0000Z-230417T0000Z/
Jefferson-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-
Coffey-Anderson-
Including the cities of Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Council Grove, Alma, Eskridge, 
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
658 PM CDT Sun Apr 16 2023

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

Winds have relaxed below advisory levels and will weaken further
after sunset. Thus, the Wind Advisory will expire at 7PM.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 16, 12:42 AM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Apr 16, 12:42 AM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Topeka KS
1242 AM CDT Sun Apr 16 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 253 PM CDT Sat Apr 15 2023

Key Points:

- Thunderstorms ending late this afternoon

- Very high to extreme fire danger returns Sunday

- Chilly Monday morning with frost possible

- Mid-week chance of showers and storms

Center of low pressure is situated across southwestern MO as of 19Z.
Although the associated cold front is entirely through the CWA,
there remains enough MUCAPE with decent mid-level lapse rates for
storms to produce sub-severe hail across much of east central KS.
There may be some light showers lingering behind the storms, but
overall precip should come to an end late this afternoon or early
this evening as the upper trough axis driving the system brings the
better forcing east.

Mid-level ridging over the western US then traverses east, resulting
in rising heights over the region. Sunny skies should bring plenty
of insolation to help bring highs into the 60s. Northwest winds
become a bit stronger Sunday, however, as the pressure gradient
tightens and deep mixing occurs. RAP/HRRR guidance as well as
forecast soundings suggest there could be some gusts approaching
wind advisory criteria in far northeast KS, but have opted to hold
off on headlines as these conditions don't look very widespread in
coverage or duration. A drier air mass does bring returning concerns
for fire weather, and have issued a Red Flag Warning in north
central KS (see fire wx discussion below).

Heading into Sunday night and Monday morning, clear skies should
allow for good radiational cooling with lows falling into the low to
mid 30s. This would be a good set-up frost to develop, so an
advisory may be needed if trends in the temperatures continue.

The aforementioned mid-level ridge may flatten out towards the
middle of the week, and by Tuesday some guidance indicates the
possibility of precip with isentropic lift so have low-end PoPs to
account for this. The better chance for showers and storms comes
Wednesday into Thursday as the next system develops ahead of a broad
upper trough over the western CONUS.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1242 AM CDT Sun Apr 16 2023

VFR at all TAF sites through the TAF period with gusty northwest
winds around 35 knots developing by the late morning.

&&

.FIRE WEATHER...
Issued at 253 PM CDT Sat Apr 15 2023

A Red Flag Warning has been issued for counties in north
central KS, as this area has not received nearly as much rain as the
rest of the area in the past 24 hours and is also most likely to see
RH drop below 20% in the afternoon. While NW winds do look to
decrease somewhat in the afternoon as the pressure gradient starts
to relax, they are still expected to reach Red Flag criteria
sustained 20-30mph with gusts of 30-40mph. Further east, winds look
slightly stronger but RH only looks to drop to around 25%.
Widespread rainfall of an inch or more is expected to have a
significant and beneficial impact on fuels, helping them to green up
more quickly, so confidence in Red Flag conditions is lower further
east, but still cannot rule out an eastward expansion of the warning
if other parameters warrant it.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
evening for KSZ008-009-020-021-034.

&&

DISCUSSION...Picha
AVIATION...Jones
FIRE WEATHER...Picha
Hazardous weather outlook, Apr 15, 8:00 PM CDT, 6 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
800 PM CDT Sat Apr 15 2023

KSZ010>012-022>024-026-035>040-054>056-058-059-170100-
Marshall-Nemaha-Brown-Riley-Pottawatomie-Jackson-Jefferson-Dickinson-
Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
800 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas and northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very high to extreme fire weather will be possible on Sunday due to
gusty northwest winds and low humidity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

KSZ008-009-020-021-034-170100-
Republic-Washington-Cloud-Clay-Ottawa-
800 PM CDT Sat Apr 15 2023

...RED FLAG WARNING IN EFFECT FROM 1 PM TO 8 PM CDT SUNDAY...

This Hazardous Weather Outlook is for north central Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low..

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Red Flag Warning has been issued for Sunday due to gusty northwest
winds and low humidity in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 2:43 AM CDTFreeze WatchTOPMarshall, Republic, Washington12 hr
Apr 16, 2:28 PM CDTFreeze WarningTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more18 hr

Nearby

Wind Advisories in Kansas, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.